Kentucky, 2017

Damaging Winds in Kentucky, August 22, 2017

August 22, 2017 · NWS JKL · 3 events in 3 counties and zones

Multiple lines of showers and thunderstorms developed from early this afternoon through this evening ahead of a cold front moving from northwest to southeast. Strong to severe winds materialized underneath a few of these storms, resulting in downed trees in Montgomery, Estill, and Elliott Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple lines of showers and thunderstorms developed from early this afternoon through this evening ahead of a cold front moving from northwest to southeast. Strong to severe winds materialized underneath a few of these storms, resulting in downed trees in Montgomery, Estill, and Elliott Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 22, 10:40 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 22, 10:40 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1140 AM EDT Tue Aug 22 2017

.UPDATE...
Issued at 1141 AM EDT TUE AUG 22 2017

Latest GOES-16 imagery showing very little over eastern Kentucky.
Had a few rogue showers earlier, but they have all died off.
Upstream activity continues to show cloud tops warming indicating
a continued weakening trend expected. However, it has left a nice
east to west ouflow boundary near the Ohio river. This could be
the focus for redevelopment this afternoon. Until more organized
activity arrives later on, we could see a few airmass
thunderstorms off the high terrain in southern Kentucky by early
afternoon. However, more widespread showers/storms will arrive
after 4 pm and likely after 6 pm. Updated grids to refine the pops
for the next several hours and also increase pops tonight with the
frontal passage.

UPDATE Issued at 657 AM EDT TUE AUG 22 2017

Forecast seems to be on track so far this morning. Loaded in the
latest observations to make sure the near term forecast for temps,
dew points, and winds were on track with current conditions. Fog
remains confined to the deeper valleys and should dissipate over
the next couple of hours as temperatures quickly heat up. All
changes have been published and sent to NDFD/web.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE AUG 22 2017

A cold front will be the main culprit during the short term
portion of the forecast. Aloft, troughing and NW flow across the
region will allow a cold front to push SE towards the state
throughout the day. It is then expected to traverse southward
across eastern Kentucky starting between 0 and 3Z this evening,
and exiting to our SE between 12 and 15Z Wednesday. As models
come into a more fine tuned agreement of this system, so has the
POP forecast. As the front moves across the state, strong surface
high pressure to our north will begin to sink southward. Winds
will quickly shift to a more northerly direction and allow much
more stable and dry air to filter in. This will likely result in a
fairly sharp cut off of precip behind the frontal passage tonight
and early Wednesday morning, though upslope flow could allow it
to linger a bit longer into Wednesday afternoon along the Virginia
border. Elsewhere, mostly clear conditions will be in play by
Wednesday, with continued NW flow aloft and Nrly flow at the
surface keeping temperatures below seasonable normals, in the
upper 70s with low humidity.

Latest CAMs are all in agreement that convection will move
through in a line structure ahead of the frontal boundary, with a
secondary line possibly developing along the actual front just
behind. The first round will affect eastern Kentucky through the
afternoon, dissipating the farther it gets east. The second line
then looks to pose the biggest punch as it moves across during the
late afternoon and early evening, weakening as we head into the
overnight. Also can't rule out a few individual cells developing
out ahead of these lines. Forecast soundings continue to support
decent instability parameters as these lines move through the
region. 0 to 6km sheer still looks to be between 30 and 40 kts
through the afternoon which again is decent, but not overly
impressive. In context, we are located quite a distance from the
actual low center, so the overall best lift and sheer will be
located farther to our NE where more sustained/larger QLCS's are
expected. SPC did not mention the concern of spin ups along the
line in our region, and reasonably so.

Freezing levels are quite high, and given the progressive nature
of the linear system, hail, while possible, is not the main
concern. Instead, still looking at more of a momentum transfer
wind event as mixing occurs in the heavier showers/storms and
along the leading edge of the line. Heavy rain will also be
possible, with PWATS peaking around or just above 2 inches during
the late afternoon/evening time frame. Thankfully we have had a
decent period of drying across much of eastern Kentucky, so this
should not prompt much of a flooding concern, especially given the
progressive nature of the system. That being said, can't rule out
some isolated instances in low lying areas, urban areas, or
locations that may experience several rounds.

Overnight, the loss of heat and instability should weaken the
system and cut off severe potential, along with general thunder
potential. Dropped thunder down to chance and then slight chances
in the prefrontal environment through the overnight. Once the
front does pass through, convection will quickly be cut off all
together.

.LONG TERM...(Wednesday night through Monday)
Issued at 359 AM EDT TUE AUG 22 2017

The models are in good agreement with a more amplified long wave
pattern to hold on through the beginning of this weekend. Troughing
will mainly rule in the East, with ridging in the West. Details
concerning the evolution of the pattern by this weekend and early
next week become more murky, especially with regards to the now
remnants of Harvey. As such, did not deviate from the blended
guidance.

Dry weather will be on tap for eastern Kentucky through Friday, as
high pressure controls to our north. A weak inverted trough will
then nose in from the southwest, bringing just a slight chance of
showers to our Virginia border counties on Saturday. POPs will
diurnally increase into next week as the inverted trough appears
to sharpen up more; however, much will depend on the outcome of
Harvey.

Temperatures will average below normal through the period, with
highs mainly in the mid to upper 70s, with lows in the mid to
upper 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 716 AM EDT TUE AUG 22 2017

VFR conditions and light winds will prevail at the TAF sites
through early this afternoon, though clouds will be on the
increase. An approaching cold front will then bring scattered
thunderstorms this afternoon, with the storms becoming more
numerous by late afternoon/evening. As such, kept VCTS starting
around 16 to 17Z, increasing to predominate TSRA by 22 to 23Z.
Some of these storms could be severe, with damaging winds the main
threat. Torrential rainfall and frequent lightning will be
secondary threats. We lose instability heading into the overnight,
but showers will continue to be numerous through the first half
of the night (-SHRA VCTS around 3Z). Coverage will then quickly
taper off to scattered showers and isolated thunderstorms as the
front moves through late (went VCTS by 6Z). Any shower or
thunderstorm during the TAF period could reduce visibilities
quite dramatically as they pass over a TAF site, however given
the uncertainty of impacts and specific timing, went prevailing
MVFR at this time. Winds will generally be from the SW ahead of
the cold front, becoming more westerly just behind the frontal
passage late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Aug 22, 11:40 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1240 PM EDT Tue Aug 22 2017

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-231945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
1240 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe, with damaging winds the main
threat. Secondary threats will be hail and locally heavy rainfall,
which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KYZ079-080-083>088-110-113-115>118-120-231945-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1240 PM EDT Tue Aug 22 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe this evening, with damaging winds
the main threat. Secondary threats will be hail and locally heavy
rainfall, which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KAS

In the hours before

Special weather statement, Aug 22, 12:40 PM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
140 PM EDT TUE AUG 22 2017

KYZ044-050-051-221815-
Montgomery-Bath-Fleming-
140 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
WESTERN BATH AND SOUTHEASTERN FLEMING COUNTIES THROUGH 215 EDT...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Sideview to near
Winchester. Movement was east at 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Reynoldsville, Wyoming,
Sideview, Peasticks, Flat Creek, Coons Station, Odessa, Stepstone,
Bourbon Furnace, Pebble, Gatewoods Station, Slate Valley, Bethel,
Stoops, Oakley, Peeled Oak and Ewington.

LAT...LON 3831 8356 3816 8369 3803 8383 3803 8403
      3812 8408 3814 8406 3817 8399 3819 8398
      3828 8388
TIME...MOT...LOC 1739Z 264DEG 26KT 3823 8404 3813 8413 3804 8425

RAY

The radar

The Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 22, 1:12 PM EST
Where
Montgomery County, 1.57 mi N of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.073, -83.948

A trained spotter observed a large tree down along Kentucky Highway 11 in Mount Sterling.

Thunderstorm Wind, Estill

When
August 22, 2:00 PM EST
Where
Estill County, 1.05 mi SSW of Pitts
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.707, -83.890

The local department of highways reported several trees down along Kentucky Highway 52 near Pitts.

Thunderstorm Wind, Elliott

When
August 22, 2:06 PM EST
Where
Elliott County, 0.31 mi NNW of Lytten
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.104, -83.221

The department of highways relayed reports of several trees down near the intersection of Kentucky Highways 556 and 173 in Lytten.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708949, 708950, 708951.